Minnesota, 2013

Flash Flood and Flood in Minnesota, August 22, 2013

August 22, 2013 · NWS ARX · 6 events in 1 county or zone

Early morning thunderstorms along a nearly stationary front, dumped heavy rain on parts of southeast Minnesota on August 22nd. The heavy rain produced flash flooding in Rochester (Olmsted County) that snarled the morning commute by flooding numerous intersections and sent water streaming into a Mayo Health building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Early morning thunderstorms along a nearly stationary front, dumped heavy rain on parts of southeast Minnesota on August 22nd. The heavy rain produced flash flooding in Rochester (Olmsted County) that snarled the morning commute by flooding numerous intersections and sent water streaming into a Mayo Health building. The storms also produced high winds that damaged several homes and trees in Eyota (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 22, 2:48 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 22, 2:48 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
348 AM CDT THU AUG 22 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CDT THU AUG 22 2013

MAIN FORECAST CONCERNS ARE ON SHOWER AND THUNDERSTORMS EARLY
TODAY. FOCUS THEN TURNS TO TEMPERATURES AND PRECIPITATION CHANCES
THIS WEEKEND INTO NEXT WEEK.

LATEST WATER VAPOR IMAGERY SHOWED WEST/NORTHWEST FLOW ALOFT OVER THE
FORECAST AREA. A SHORTWAVE TROUGH WAS NOTED OVER SOUTHWEST
ONTARIO/NORTHWEST MINNESOTA AND WAS MOVING SOUTHEAST. SURFACE
OBSERVATIONS SHOWED A WEAK COLD FRONT EXTENDING FROM FAR SOUTHERN
WISCONSIN THROUGH NORTHERN IOWA AND WAS SLOWLY DRIFTING SOUTH.
SURFACE HIGH PRESSURE WAS CENTERED OVER NORTH DAKOTA AND WAS
BUILDING SOUTHEAST INTO THE UPPER MISSISSIPPI RIVER VALLEY. THE REAL
PUSH OF DRIER AND SLIGHTLY COOLER AIR WILL ARRIVE LATE TODAY AS THE
HIGH BUILDS IN. SHOWERS AND ISOLATED STORMS ARE EXPECTED ALONG THE
FRONT THIS MORNING ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN
AS AN MCS...THUNDERSTORM COMPLEX...PUSHES EAST ACROSS THESE AREAS.
THE STORMS WILL BE CAPABLE OF PRODUCING WINDS GUSTS OF 35 TO 45 MPH
AND BRIEF HEAVY RAINFALL IN ADDITION TO FREQUENT CLOUD TO GROUND
LIGHTNING.

THE MCS WILL FINALLY EXIT THE AREA BY EARLY THIS AFTERNOON WITH
SKIES BECOMING PARTLY SUNNY. PLAN ON HIGH TEMPERATURES IN THE LOWER
80S TODAY. MOSTLY CLEAR SKIES ARE EXPECTED ACROSS THE REGION TONIGHT
AS THE HIGH SLIDES OVER THE WESTERN GREAT LAKES. WILL HAVE TO KEEP A
CLOSE EYE ON THE POTENTIAL FOR VALLEY FOG LATE TONIGHT INTO FRIDAY
MORNING AS SURFACE WINDS BECOME LIGHT. FORECAST SOUNDING SHOW WINDS
INCREASING FROM 500 THROUGH 1500 FT LATE TONIGHT. ALSO...DRIER AIR
ADVECTING INTO THE AREA WOULD WORK AGAINST VALLEY FOG FORMATION.
THINKING THE WINDS IN THE 500 TO 1500 FT LAYER COULD BE OVERDONE
IN THE FORECAST MODELS...BUT IT MAKES SENSE GIVEN THAT THE AREA
STAYS IN THE PRESSURE GRADIENT WITH THE CENTER OF THE HIGH SLIDING
JUST EAST OF THE AREA. GIVEN THE UNCERTAINTIES HAVE DECIDED TO NOT
INCLUDE FOG IN THE FORECAST AT THIS TIME BUT WILL PASS ALONG TO
THE NEXT SHIFT FOR ADDITIONAL ASSESSMENT WITH THE NEXT SET OF
MODEL RUNS. OVERNIGHT LOWS ARE EXPECTED TO RANGE FROM THE UPPER
40S OVER NORTH CENTRAL WISCONSIN TO THE UPPER 50S ACROSS NORTHEAST
IOWA.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 348 AM CDT THU AUG 22 2013

THE SURFACE HIGH HOLD STRONG ACROSS THE WESTERN GREAT LAKES ON
FRIDAY AS UPPER LEVEL RIDGING BUILDS OVER THE UPPER MIDWEST. PLAN ON
MOSTLY SUNNY SKIES ON FRIDAY WITH HIGHS IN THE LOWER 80S. THE HIGH
STARTS TO EDGE EAST FRIDAY NIGHT INTO SATURDAY AS A SHORTWAVE MOVES
INTO THE THE UPPER MISSISSIPPI RIVER VALLEY LIFTING A WARM FRONT
ACROSS THE AREA. STRONG 850MB MOISTURE TRANSPORT EDGES INTO AREAS
WEST OF THE MISSISSIPPI RIVER SATURDAY MORNING THEN SLIDES EAST
OF THE MISSISSIPPI SATURDAY AFTERNOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE LEADING EDGE OF THIS MOISTURE
TRANSPORT BRINGING A BAND OF SHOWER AND THUNDERSTORMS ACROSS THE
AREA. THE BULK OF THIS ACTIVITY SHOULD OCCUR NORTH OF INTERSTATE
90. AN UPPER RIDGE THEN BUILDS INTO THE MIDDLE AND UPPER
MISSISSIPPI RIVER VALLEY WITH WARM SOUTHERLY FLOW SETTING UP OVER
THE FORECAST AREA. A VERY WARM AIRMASS SETTLES OVER THE AREA
STARTING SUNDAY AND PERSISTING THROUGH MUCH OF NEXT WEEK. 850MB
STANDARDIZED ANOMALIES CLIMB TO PLUS 1.5 TO 2.0 ON SUNDAY THEN
INCREASE TO 2.5 BY WEDNESDAY. THIS SUGGESTS THE AREA COULD SEE
NEAR OR RECORD HIGH TEMPERATURES. THERE IS SOME UNCERTAINTY
REGARDING THE TIMING OF SHORTWAVES MOVING THROUGH THE RIDGE AND
POSSIBLY GENERATING SOME SHOWERS AND STORMS OVER NORTHERN
WISCONSIN. HOWEVER...MOST OF THE AREA SHOULD REMAIN DRY WITH
THESE SYSTEMS PASSING WELL TO THE NORTH. HAVE WARMED HIGH
TEMPERATES 2 TO 3 DEGREES OVER THE PREVIOUS FORECAST WHICH IS MORE
IN LINE WITH THE ECMWF...WHICH HAS BEEN A BETTER PERFORMER IN
THESE ANOMALOUSLY WARM SCENARIOS. PLAN ON HIGHS IN THE LOWER 90S
ON SUNDAY...THEN WARMING INTO THE MID TO UPPER 90S ON WEDNESDAY.
CANNOT RULE OUT SOME 100S TUESDAY INTO WEDNESDAY AS 925MB
TEMPERATURES WARM TO NEAR 30C. HEAT INDICES OF 95 TO 100 ARE
POSSIBLE FROM SUNDAY ALL THE WAY THROUGH WEDNESDAY. IF MODEL
TRENDS CONTINUE HEAT HEADLINES MAY BE NEEDED FROM SUNDAY THROUGH
WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1100 PM CDT WED AUG 21 2013

THE COLD FRONT WILL CONTINUE TO SLIDE SLOWLY SOUTHWARD
TONIGHT...GRADUALLY LAYING UP WEST TO EAST ACROSS CENTRAL IA.
MODELS POINTED TO A STORM COMPLEX DEVELOPING OVER NEB...AND RADAR
INDICATES IT HAS...AND IS MOVING EAST. LATEST HRRR/NAM12 ARE A LOT
MORE NORTH THAN MODEL RUNS OF THE PAST COUPLE DAYS. WHILE THE BULK
OF THE COMPLEX SHOULD STAY SOUTH...THERE COULD BE SOME SCATTERED
-SHRA THAT PASS ACROSS KRST/KLSE BETWEEN 12-15Z. WILL ADD A VCSH
TO ACCOUNT FOR THIS POTENTIAL. BELIEVE CIGS WILL STAY VFR.

MEANWHILE...MOIST SFC AIR LAGS BEHIND THE FRONT A BIT...WITH LATEST
RAP13 SUGGESTING DRIER AIR NOT WORKING INTO KRST/KLSE UNTIL AFTER
12Z. LIGHT SFC AND NEAR SFC WINDS FAVOR FOG FORMATION...ESPECIALLY
IN THE RIVER VALLEYS. RAIN OVER THE PAST FEW HOURS HELPS TOO. THINK
THIS WOULD BE A 1/4SM TYPE EVENT FOR KLSE...EXCEPT FOR THE
INCREASING CLOUDS/RAIN POTENTIAL FROM THE WEST. AS LONG AS THESE
ROLL IN AND STAY OVER KLSE...4-P6SM WOULD BE MORE LIKELY. SAME FOR
KRST. ALSO...THIS COULD PLAY OUT WITH FOG DEVELOPING EARLY...THEN
QUICKLY LIFTING INTO A SCT-BKN LOW STRATUS LAYER AS THE HIGH CLOUDS
MOVE IN. TRENDS WILL HAVE TO BE MONITORED CLOSELY OVERNIGHT.

HIGH PRESSURE BUILDS IN FROM SOUTHERN CANADA THU...AND PRESSURE
GRADIENT SLACKENS. COULD SEE SOME GUSTS IN THE MORNING...BUT LOW
LEVEL WINDS WEAKEN IN THE AFTERNOON. EXPECT VFR CONDITIONS WITH SOME
SCT-BKN HIGH CLOUDS. WITH HIGH PRESSURE WORKING OVER WI THU
NIGHT...FOG HAS TO BE CONSIDERED. AGAIN...CONDITIONS WOULD SEEM TO
LEAN TOWARD VALLEY FOG - IF IT DEVELOPS. AT THIS TIME...NAM BUFKIT
SOUNDINGS SUGGEST IT WOULD BE TOO BREEZY OFF THE SFC FOR A FG IMPACT
AT KLSE. THIS IS SUBJECT TO CHANGE OF COURSE. BR/FG POTENTIAL WILL
CONTINUE TO EVALUATED.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION.....RIECK
Hazardous weather outlook, Aug 21, 6:55 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
755 PM CDT WED AUG 21 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
755 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED TONIGHT...MOSTLY OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A FEW STRONGER STORMS
COULD OCCUR...PRODUCING SMALL HAIL AND WIND GUSTS TO 30
MPH. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL REMAIN POSSIBLE IN PORTIONS OF
NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN EARLY THURSDAY MORNING.
SEVERE WEATHER IS UNLIKELY.

THERE ARE ON AND OFF CHANCES FOR THUNDERSTORMS SATURDAY THROUGH
TUESDAY...MAINLY ACROSS SOUTHEAST MINNESOTA INTO WESTERN AND NORTH
CENTRAL WISCONSIN.  IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
THREAT WITH ANY OF THESE STORMS.

HEAT BUILDS BACK INTO THE AREA SUNDAY...CONTINUING INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ADDITIONAL SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/HALBACH/RIECK

In the hours before

Special weather statement, Aug 21, 11:47 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 AM CDT THU AUG 22 2013

WIZ017-029-034-042>044-220800-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA...TOMAH...MAUSTON
1247 AM CDT THU AUG 22 2013

...AREAS OF DENSE FOG POSSIBLE THIS MORNING...

THE COMBINATION OF EARLIER RAIN...CLEARING SKIES AND LIGHT WINDS
HAS LEAD TO THE FORMATION OF SOME FOG ACROSS PORTIONS OF NORTH
CENTRAL WISCONSIN. VISIBILITY COULD DROP DOWN TO AROUND A QUARTER
OF A MILE AT TIMES...PARTICULARLY IN ANY LOW LYING AREAS.
VISIBILITY IS EXPECTED TO IMPROVE LATER THIS MORNING AS MORE CLOUD
COVER MOVES IN FROM THE WEST.

HALBACH
Special weather statement, Aug 22, 3:19 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 AM CDT THU AUG 22 2013

IAZ018-019-221015-
CHICKASAW-FLOYD-
419 AM CDT THU AUG 22 2013

...STRONG THUNDERSTORMS APPROACHING CHICKASAW AND FLOYD COUNTIES...

AT 415 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 10
MILES SOUTHWEST OF NORA SPRINGS TO IOWA FALLS...MOVING EAST AT 40
MPH.

WIND GUSTS OF 35 TO 45 MPH MAY ACCOMPANY THESE THUNDERSTORMS.

THE STORMS WILL BE NEAR...
  NORA SPRINGS...ROCKFORD AROUND 430 AM...
  RUDD...MARBLE ROCK AROUND 440 AM...
  FLOYD...CHARLES CITY AROUND 450 AM...
  NASHUA AROUND 500 AM...
  IONIA AROUND 510 AM...
  NEW HAMPTON AROUND 520 AM...

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

HALBACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 lightning, 1 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Olmsted

When
August 22, 3:50 AM CST to 6:08 AM CST
Where
Olmsted County, 1.47 mi NNE of Byron
Reported by
Public
Coordinates
44.050, -92.640

In Byron, 3.11 inches of rain fell.

Heavy Rain, Olmsted

When
August 22, 4:00 AM CST to 7:20 AM CST
Where
Olmsted County, 2 mi NW of Rochester
Reported by
Newspaper
Coordinates
44.050, -92.498

On the northwest side of Rochester, 3.80 inches of rain fell.

Lightning, Olmsted

When
August 22, 5:30 AM CST
Where
Olmsted County, 1.58 mi SW of Rochester
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.014, -92.492

Three homes were struck by lightning during a thunderstorm in Rochester. The most serious strike caused minor damage when the electrical system in a home was ignited, resulting in charred outlets and burned window flashing.

Thunderstorm Wind, Olmsted

When
August 22, 5:45 AM CST
Where
Olmsted County, 0.69 mi N of Eyota
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.990, -92.230

Several trees were either blown down or sustained severe damage in Eyota. Some of the downed trees landed on power lines and houses. Garage windows were blown out and a fence went down over a part of U.S. Highway 14.

Flood, Olmsted

When
August 22, 5:50 AM CST to 7:30 AM CST
Where
Olmsted County, 0.88 mi SSE of Rochester to 0.92 mi SSE of Rochester
Cause
Heavy Rain
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
44.018, -92.465

Locally heavy rain produced street flooding on the southwest side of Rochester. One vehicle became stranded in a flooded intersection.

Flash Flood, Olmsted

When
August 22, 6:12 AM CST to 7:45 AM CST
Where
Olmsted County, 1.49 mi NW of Rochester to 1.31 mi N of Rochester
Cause
Heavy Rain
Property damage
$400,000
Reported by
Newspaper
Coordinates
44.044, -92.493

Locally heavy rains in Rochester produced flash flooding that inundated several street intersections causing numerous vehicles to become stranded. Some of the stranded vehicles had water up to their windows. The heavy rain also caused water to cascade into a below ground entrance of a Mayo Health building. Trash cans put out to be picked up floated down the streets, often spilling their contents.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470104, 470109, 470285, 470110, 470107, 470284.